Alert archive / Oregon / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 9, NWS Medford, OR

August 1, 2009Jackson County, Oregon

NWS Medford, OR issued this severe thunderstorm warning at Aug 1, 2009, 7:30 PM PDT for Jackson County, Oregon. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2009, 7:30 PM PDT (02:30 UTC)
Expired
Aug 1, 2009, 8:00 PM PDT
In force
30 min
Issued by
NWS Medford, OR
Area
Storm-based polygon

County Jackson County, OR

The radar

The Medford radar (KMAX), 58 km from the middle of the area, began a volume at 02:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 7:30 PM PDTHAIL 1.255 Nnw Eagle Point, ORSPOTTER SAID SHE HEARD ABOUT GOLF BALL SIZE HAIL BUT AT HER HOUSE IT WAS BIGGER THAN A QUARTER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 2.5 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2009-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1272 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2009-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1272 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
3204 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KMFR 020230
SVRMFR
ORC029-020300-
/O.NEW.KMFR.SV.W.0009.090802T0230Z-090802T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEDFORD OR
730 PM PDT SAT AUG 1 2009

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL JACKSON COUNTY IN SOUTHWEST OREGON...

* UNTIL 800 PM PDT

* AT 729 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR WHITE CITY...OR 6 MILES NORTH OF MEDFORD...
  AND MOVING NORTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EAGLE POINT BY 735 PM PDT...
  7 MILES SOUTHWEST OF SHADY COVE BY 800 PM PDT...

LAT...LON 4269 12313 4271 12264 4241 12270 4240 12294
TIME...MOT...LOC 0230Z 162DEG 13KT 4243 12284

$$

DDG
2 follow-up statements
000 
WWUS56 KMFR 020236
SVSMFR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
736 PM PDT SAT AUG 1 2009

ORC029-020300-
/O.CON.KMFR.SV.W.0009.000000T0000Z-090802T0300Z/
JACKSON OR-
736 PM PDT SAT AUG 1 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM PDT
FOR CENTRAL JACKSON COUNTY...

AT 729 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL.  THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING HAIL UP TO THE
SIZE OF A TENNIS BALL SIZE.  THIS STORM WAS LOCATED NEAR WHITE 
CITY...OR 6 MILES NORTH OF MEDFORD...MOVING NORTH AT 15 MPH.

THOSE IN THE PATH OF THIS STORM SHOULD SEEK SHELTER IMMEDIATELY

THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES SOUTHWEST OF SHADY COVE AND 9 MILES SOUTHWEST OF TRAIL BY
  800 PM PDT...

LAT...LON 4269 12313 4271 12264 4241 12270 4240 12294
TIME...MOT...LOC 0234Z 162DEG 13KT 4244 12285

$$

DDG
000 
WWUS56 KMFR 020259
SVSMFR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
759 PM PDT SAT AUG 1 2009

ORC029-020307-
/O.EXP.KMFR.SV.W.0009.000000T0000Z-090802T0300Z/
JACKSON OR-
759 PM PDT SAT AUG 1 2009

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL JACKSON COUNTY WILL
EXPIRE AT 800 PM PDT...

THUNDERSTORM ACTIVITY WITH SMALL HAIL AND AREAS OF HEAVY RAIN WILL
CONTINUE THROUGH 10 PM.

LAT...LON 4269 12313 4271 12264 4241 12270 4240 12294
TIME...MOT...LOC 0257Z 162DEG 13KT 4252 12288

$$

DDG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:00 PM PDT, 5 hours 30 minutes earlier.

Area forecast discussion, Aug 1, 2:00 PM PDT, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
200 PM PDT SAT AUG 1 2009

.SHORT TERM...THE UPPER CLOSED LOW IS LOCATED ALONG 130W...WEST OF
SAN FRANCISCO THIS AFTERNOON. BOTH THE GFS AND ECMWF ARE IN VERY
GOOD AGREEMENT WITH THE POSITION AND MOVEMENT OF THE LOW THROUGH
TUESDAY. BOTH MODELS SHOW THE LOW ONLY MOVING AROUND 150 MILES TO
THE NORTH THROUGH TUESDAY AFTERNOON.

THE LATEST RADAR LOOP SHOWS ISOLATED CELLS BEGINNING TO DEVELOP OVER
MODOC AND LAKE COUNTIES EARLY THIS AFTERNOON. DUE TO THE LACK OF ANY
WELL DEFINED SHORT WAVE MOVING THROUGH THE AREA LATE THIS AFTERNOON
AND EVENING...WILL RELY ON SATELLITE FOR WHERE THE BEST AXIS OF
MOISTURE WILL BE LOCATED. RIGHT NOW IT APPEARS THE MAIN AREA OF
MOISTURE WILL STRETCH FROM NORTHEAST CALIFORNIA THEN NORTHWEST TO
THE CASCADES. EXPECT ACTIVITY TO SPREAD OVER TO THE CASCADES THROUGH
THIS EVENING. NOT LOOKING FOR MUCH CHANGE SUNDAY SO ONCE AGAIN THERE
WILL BE A THREAT OF THUNDERSTORMS ACROSS A GOOD PORTION OF THE
FORECAST REGION. BY MONDAY THE CLOSED LOW IS FORECAST TO BE SLIGHTLY
FURTHER NORTH SO SEE NO REASON NOT TO HAVE THUNDERSTORMS IN THE
FORECAST OVER MUCH OF THE REGION.

.LONG TERM...THE THREAT OF SHOWERS AND THUNDERSTORMS AT TIMES WILL
CONTINUE OVER MUCH OF THE REGION FOR AT LEAST THE FIRST HALF OF THE
EXTENDED AS WE CONTEND WITH THE SLOW MOVEMENT OF THE CLOSED LOW. THE
GFS AND ECMWF FORECAST THE LOW TO BE JUST INSIDE 130W AND TO THE
NORTHWEST OF SAN FRANCISCO WEDNESDAY MORNING. AFTER WEDNESDAY THE
MODELS DIFFER ON THE MOVEMENT OF THE LOW. THE GFS IS SLOWER THAN THE
ECMWF MOVING THE LOW INLAND LATE THURSDAY. BOTH MODELS HAVE THE LOW
INLAND FRIDAY AND SATURDAY.

&&

.AVIATION...WIDESPREAD IFR CONDITIONS ALONG THE COAST OVERNIGHT AND
SUNDAY MORNING. AREAS OF IMPROVEMENT SUNDAY AFTERNOON.
INLAND...ISOLATED TO SCATTERED THUNDERSTORMS FROM THE CASCADES
EASTWARD THROUGH THIS EVENING.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...FIRE WEATHER WATCH THROUGH SUNDAY EVENING FOR LIGHTNING IN
ORZ616-ORZ617-ORZ620-ORZ621-ORZ622-ORZ623-ORZ624-ORZ625.
RED FLAG WARNING FOR LIGHTNING THROUGH THIS EVENING IN ORZ624-ORZ625.

CA...NONE.

PACIFIC COASTAL WATERS...NONE.

RH/BL/DG
Hazardous weather outlook, Aug 1, 4:26 PM PDT, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
426 PM PDT SAT AUG 1 2009

ORZ029>031-020600-
KLAMATH BASIN-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
426 PM PDT SAT AUG 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON.

.DAY ONE...TONIGHT

A RED FLAG WARNING IS IN EFFECT UNTIL 11 PM PDT TONIGHT FOR
ABUNDANT LIGHTNING AND DRY FUELS. A FIRE WEATHER WATCH IS THEN IN
EFFECT BEGINNING AT 11 PM PDT. SEE WEATHER MESSAGES FOR MORE
SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE FIRE WEATHER WATCH REMAINS IN EFFECT THROUGH SUNDAY EVENING.
SEE WEATHER MESSAGE FOR MORE SPECIFIC DETAILS. THERE IS ALSO A
SLIGHT CHANCE OF SEVERE WEATHER OVER THE AREA SUNDAY INTO SUNDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ023>028-020600-
CENTRAL DOUGLAS COUNTY-EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
EASTERN DOUGLAS COUNTY FOOTHILLS-JACKSON COUNTY-
SOUTH CENTRAL OREGON CASCADES-
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-
426 PM PDT SAT AUG 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON AND SOUTHWEST OREGON.

.DAY ONE...TONIGHT

A FIRE WEATHER WATCH IS IN EFFECT THROUGH TONIGHT FOR ABUNDANT
LIGHTNING AND DRY FUELS. SEE WEATHER MESSAGE FOR MORE SPECIFIC
DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE FIRE WEATHER WATCH REMAINS IN EFFECT THROUGH SUNDAY EVENING.
THERE IS ALSO A SLIGHT CHANCE OF SEVERE WEATHER OVER THE AREA
SUNDAY INTO SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 1, 5:59 PM PDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
559 PM PDT SAT AUG 1 2009

ORZ023-024-026-020130-
CENTRAL DOUGLAS COUNTY OR-EASTERN CURRY COUNTY AND JOSEPHINE COUNTY
OR-JACKSON COUNTY OR-
559 PM PDT SAT AUG 1 2009

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DOUGLAS...NORTHEASTERN
JOSEPHINE AND WESTERN JACKSON COUNTIES UNTIL 630 PM PDT...

AT 558 PM PDT...THE PUBLIC REPORTED A STRONG THUNDERSTORM 5 MILES
SOUTH OF SHADY COVE...OR 14 MILES NORTH OF MEDFORD...MOVING NORTHWEST
AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...SHADY COVE.

LAT...LON 4262 12332 4283 12313 4256 12268 4241 12281
TIME...MOT...LOC 0059Z 122DEG 12KT 4254 12286

MW
Local storm report, Aug 1, 6:27 PM PDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
627 PM PDT SAT AUG 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             CRATER LAKE             42.90N 122.13W
08/01/2009  M1.00 INCH       KLAMATH            OR   CO-OP OBSERVER

0555 PM     HAIL             3 ENE EAGLE POINT       42.48N 122.75W
08/01/2009  M0.88 INCH       JACKSON            OR   TRAINED SPOTTER

            NICKEL-SIZED HAIL WAS FOLLOWED BY HEAVY RAIN.

&&

WOODHEAD
Special weather statement, Aug 1, 6:48 PM PDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
648 PM PDT SAT AUG 1 2009

ORZ024-026-020230-
EASTERN CURRY COUNTY AND JOSEPHINE COUNTY OR-JACKSON COUNTY OR-
648 PM PDT SAT AUG 1 2009

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN JOSEPHINE AND EXTREME
WESTERN JACKSON COUNTIES UNTIL 730 PM PDT...

AT 647 PM PDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM 6 MILES
NORTHWEST OF WILLIAMS...OR 11 MILES SOUTH OF GRANTS PASS...MOVING
NORTHWEST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...GRANTS PASS...MERLIN...MURPHY
AND WILDERVILLE.

LAT...LON 4250 12365 4259 12338 4224 12318 4216 12340
TIME...MOT...LOC 0149Z 154DEG 21KT 4229 12335

MW
Local storm report, Aug 1, 7:09 PM PDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
709 PM PDT SAT AUG 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             1 WSW WILLIAMS          42.21N 123.29W
08/01/2009  M0.75 INCH       JOSEPHINE          OR   TRAINED SPOTTER

            ACCOMPANIED BY HEAVY RAIN.

0640 PM     HAIL             MEDFORD                 42.34N 122.85W
08/01/2009  M0.75 INCH       JACKSON            OR   NWS EMPLOYEE

0640 PM     HAIL             MEDFORD                 42.34N 122.85W
08/01/2009  M1.00 INCH       JACKSON            OR   NWS EMPLOYEE

&&

WOODHEAD
Local storm report, Aug 1, 7:14 PM PDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
714 PM PDT SAT AUG 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             1 E CENTRAL POINT       42.37N 122.89W
08/01/2009  M1.00 INCH       JACKSON            OR   NWS EMPLOYEE

&&

WOODHEAD
Local storm report, Aug 1, 7:18 PM PDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
718 PM PDT SAT AUG 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     UNION CREEK             42.91N 122.44W
08/01/2009                   JACKSON            OR   PUBLIC

            SMALL TREE WAS BLOWN OVER AND INITIALLY BLOCKING ROADWAY.
            FREQUENT LIGHTNING STRIKES WITH HEAVY RAINFALL ALSO
            OBSERVED. POWER WAS OUT TO THE TOWN.

&&

WOODHEAD

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 5:55 PM PDTSevere Thunderstorm WarningMFRDouglas, Jackson, Klamath44 min
Aug 1, 5:59 PM PDTSpecial Weather StatementMFRJackson31 min
Aug 1, 6:04 PM PDTSevere Thunderstorm WarningMFRKlamath26 min
Aug 1, 6:48 PM PDTSpecial Weather StatementMFRJosephine42 min
Aug 1, 6:50 PM PDTSevere Thunderstorm WarningMFRDouglas, Jackson29 min
Aug 1, 7:07 PM PDTSevere Thunderstorm WarningMFRJackson23 min
Aug 1, 8:08 PM PDTSevere Thunderstorm WarningMFRJackson37 min
Aug 1, 8:32 PM PDTSevere Thunderstorm WarningMFRJackson, Josephine28 min
Aug 1, 8:44 PM PDTSevere Thunderstorm WarningMFRJackson, Josephine19 min
Aug 1, 8:46 PM PDTSevere Thunderstorm WarningMFRJackson29 min
Aug 2, 12:53 PM PDTRed Flag WarningMFRCurry, Douglas, Harney, Jackson, Josephine, Klamath and 2 more9 hr
Aug 2, 1:55 PM PDTSpecial Weather StatementMFRKlamath50 min
Aug 2, 2:41 PM PDTSpecial Weather StatementMFR34 min
Aug 2, 3:26 PM PDTSevere Thunderstorm WarningMFRLake49 min
Aug 2, 3:31 PM PDTSevere Thunderstorm WarningMFRLake29 min
Aug 2, 3:41 PM PDTSevere Thunderstorm WarningMFRKlamath, Lake37 min
Aug 2, 3:58 PM PDTSevere Thunderstorm WarningMFRLake39 min
Aug 2, 4:30 PM PDTSevere Thunderstorm WarningMFRLake25 min
Aug 2, 4:57 PM PDTSpecial Weather StatementMFR48 min

Nearby

Severe Thunderstorm Warnings in Oregon, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.